Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS Topeka, KS

May 6, 2024Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 6, 2024, 7:34 PM CDT for Dickinson County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2024, 7:34 PM CDT (00:34 UTC)
Expired
May 6, 2024, 8:00 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.5 in
Wind
70.0 mph

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 8:00 PM CDTHAIL 11 N Abilene, KS
May 6, 8:07 PM CDTFUNNEL CLOUD2 Nne Abilene, KSSpotter located at Mink Road exit on I-70 sees funnel about 2 miles to the west.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:49 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2025 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
4.0
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted.

560 
WUUS53 KTOP 070034
SVRTOP
KSC041-070100-
/O.NEW.KTOP.SV.W.0101.240507T0034Z-240507T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
734 PM CDT Mon May 6 2024

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Dickinson County in central Kansas...

* Until 800 PM CDT.

* At 733 PM CDT, a severe thunderstorm was located over Gypsum,
  moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Abilene and Enterprise.

This includes Interstate 70 between mile markers 269 and 281.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CDT for central
Kansas.

&&

LAT...LON 3889 9737 3909 9720 3883 9699 3867 9737
TIME...MOT...LOC 0033Z 219DEG 44KT 3872 9742 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

101

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:11 PM CDT, 5 hours 23 minutes earlier. Its key messages:

  • Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
  • Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
211 PM CDT Mon May 6 2024

.KEY MESSAGES...

- Widespread severe storms still on track to impact the entire
 forecast area late this afternoon through early evening. All
 hazards, especially widespread damaging wind gusts are
 expected.

- Quiet and mild conditions return Tuesday onward, providing a
  much needed break in severe weather.

&&

.DISCUSSION...
Issued at 206 PM CDT Mon May 6 2024

No major changes made to the forecast as a very dynamic upper
trough axis is observed rotating through the western high
plains, progged to eject eastward by late afternoon into the
evening hours. Foci for initation lies along a north to south
oriented dryline boundary with a trailing cold front towards
far western Kansas. Increasing low level moisture ahead of the
boundary near a pseudo warm front is also of note as MLCAPE
values are quickly increasing above 2000 J/KG southwest of ICT.
In addition to the line or broken segment of storms progged to
enter the CWA after 21Z, concern is growing for the possibility
of isolated discrete supercells forming over south central to
east central KS before moving northeast in the 22Z-02Z time
frame. Based on the impressive environment and strong low level
SRH ahead of the dryline, all hazards, including very large hail
(2 inch +) and a strong tornado or two would be likely with any
discrete cells. The more likely scenario and hazard for this
event will be the line of storms that strengthens east into the
early evening hours as the mid level jet max ejects east into
the plains. Short term CAMS have remained consistent in timing
and evolution of a QLCS cluster, including possible storm
mergers along the leading edge that could further increase the
potential for brief, tornadoes. Strong effective bulk shear from
0-3 km and steep mid level lapse rates lend to high confidence
in 70+ mph winds being sustained with the line of storms, in
addition to hail around ping pong ball size and the weak
tornadoes that may form along the leading edge.

Severe storms along with the cold front exit the region by 06Z this
evening, bringing calmer and drier weather to the CWA from Tuesday
onward. There may be a brief wave that passes through the westerly
flow aloft Tuesday evening across far northern and eastern areas,
bringing possible light rain to the area, otherwise rain chances are
minimal throughout the week as the northern and southern stream jets
bypass the region.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1209 PM CDT Mon May 6 2024

Scattered showers currently impacting KTOP/KFOE should exit by
18Z as southerly winds gradually increase from 15 to 20 kts
sustained by late afternoon. This should mix low MVFR cloud
bases up to near 2kft ahead of the front and line of TSRA that
will likely impact terminals west to east aft 23Z. Storms should
clear the area by 06Z as a drier airmass lifts cigs back to VFR
for the remainder of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
351 PM CDT Mon May 6 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-072100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
351 PM CDT Mon May 6 2024

...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely this afternoon/evening. Hail up to three
inches in diameter, winds to 80 mph, a few strong tornadoes and
isolated flash flooding are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 6, 7:02 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
702 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Hail             8 SSW Enterprise        38.80N 97.17W
05/06/2024  E1.00 Inch       Dickinson          KS   Emergency Mngr

&&
Local storm report, May 6, 7:10 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
710 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Hail             Enterprise              38.90N 97.11W
05/06/2024  E1.00 Inch       Dickinson          KS   Trained Spotter

&&
Local storm report, May 6, 7:16 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
716 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             6 NE Chapman            39.03N 96.95W
05/06/2024  E1.00 Inch       Geary              KS   Emergency Mngr

&&
Local storm report, May 6, 7:23 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
723 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     Hail             7 NNE Chapman           39.07N 96.98W
05/06/2024  M1.00 Inch       Dickinson          KS   Public

&&

ST
Local storm report, May 6, 7:24 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
724 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Gst     5 NW Junction City      39.09N 96.90W
05/06/2024  E70 MPH          Geary              KS   Trained Spotter

            Also 3/4 inch hail.

&&
Local storm report, May 6, 7:29 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
729 PM CDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tstm Wnd Gst     Junction City           39.03N 96.83W
05/06/2024  E60 MPH          Geary              KS   Public

            Public posted video on social media. Also
            small hail.

&&

CP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:19 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Geary, Marshall, Morris, Pottawatomie, Riley and 2 more26 min
May 6, 7:37 PM CDTTornado WarningTOPPottawatomie, Riley23 min
May 6, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Marshall, Pottawatomie, Riley, Wabaunsee, Washington33 min
May 6, 7:47 PM CDTTornado WarningTOPDickinson28 min
May 6, 7:56 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Republic34 min
May 6, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJackson, Marshall, Nemaha, Pottawatomie30 min
May 6, 8:03 PM CDTTornado WarningTOPPottawatomie27 min
May 6, 8:09 PM CDTTornado WarningTOPClay, Dickinson, Geary, Riley36 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie23 min
May 6, 8:22 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa, Washington23 min
May 6, 8:35 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPClay, Geary, Pottawatomie, Riley25 min
May 6, 8:43 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie47 min
May 6, 8:45 PM CDTSpecial Weather StatementTOPClay, Ottawa, Washington30 min
May 6, 8:55 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPPottawatomie, Riley35 min
May 6, 9:07 PM CDTSpecial Weather StatementTOPClay, Washington38 min
May 6, 9:15 PM CDTSpecial Weather StatementTOPCoffey45 min
May 6, 9:18 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie27 min
May 6, 9:24 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage36 min
May 6, 9:30 PM CDTSpecial Weather StatementTOPDouglas30 min
May 6, 9:35 PM CDTSpecial Weather StatementTOPDickinson, Marshall, Riley25 min
May 6, 9:38 PM CDTSpecial Weather StatementTOPNemaha37 min
May 6, 9:51 PM CDTSevere Thunderstorm WarningTOPAnderson, Douglas, Franklin54 min
May 6, 10:00 PM CDTAreal Flood AdvisoryTOPNemaha3 hr
May 6, 10:02 PM CDTSevere Thunderstorm WarningTOPNemaha17 min
May 6, 10:06 PM CDTSpecial Weather StatementTOPDouglas39 min
May 6, 10:12 PM CDTSpecial Weather StatementTOPDickinson, Geary, Morris, Pottawatomie, Riley33 min
May 6, 10:42 PM CDTSpecial Weather StatementTOPBrown33 min
May 6, 11:13 PM CDTSpecial Weather StatementTOPBrown, Jackson32 min
May 6, 11:24 PM CDTSpecial Weather StatementTOPOsage21 min
May 7, 6:45 AM CDTRiver Flood WarningTOPMarshall19 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.